Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 138, NWS Indianapolis, IN

July 21, 2005Hendricks County, Morgan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 21, 2005, 12:06 AM EST for Hendricks County, Morgan County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2005, 12:06 AM EST (05:06 UTC)
Expired
Jul 21, 2005, 12:40 AM EST
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Hendricks County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 19 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3584 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
2.2
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 210506
SVRIND
INC063-109-210545-
/O.NEW.KIND.SV.W.0138.050721T0506Z-050721T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1206 AM EST THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HENDRICKS COUNTY IN CENTRAL INDIANA
  MORGAN COUNTY IN CENTRAL INDIANA

* UNTIL 1245 AM EST

* AT 1204 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR AMO...OR ABOUT 26
  MILES WEST OF INDIANAPOLIS...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLAINFIELD AROUND 1220 AM EST
  MOORESVILLE AROUND 1225 AM EST
  LAKE HART AROUND 1230 AM EST
  BETHANY AROUND 1235 AM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3976 8642 3973 8671 3939 8662 3940 8626
      3958 8630

$$

JEH
2 follow-up statements
000 
WWUS53 KIND 210519
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1217 AM EST THU JUL 21 2005

INC063-109-210545-
/O.CON.KIND.SV.W.0138.000000T0000Z-050721T0545Z/
HENDRICKS-MORGAN-
1217 AM EST THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 AM EST FOR
MORGAN AND SOUTHERN HENDRICKS COUNTIES...

AT 1213 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR 
CLAYTON...OR ABOUT 24 MILES WEST OF INDIANAPOLIS...MOVING SOUTH AT 
30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOORESVILLE AROUND 1225 AM EST
  LAKE HART AROUND 1230 AM EST
  BETHANY AROUND 1235 AM EST
  MARTINSVILLE AROUND 1245 AM EST.

SHORTLY BEFORE MIDNIGHT THERE WAS A PUBLIC REPORT OF 62 MPH WIND 
GUSTS NEAR PLAINFIELD.  THIS STORM IS STILL CAPABLE OF PRODUCING 
WIND GUSTS IN EXCESS OF 50 MPH ACROSS MORGAN COUNTY AS IT MOVES TO 
THE SOUTH.

LAT...LON 3976 8642 3973 8671 3939 8662 3940 8626
      3958 8630

$$

JEH
000 
WWUS53 KIND 210540
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1238 AM EST THU JUL 21 2005

INC063-109-210548-
/O.CAN.KIND.SV.W.0138.000000T0000Z-050721T0545Z/
HENDRICKS-MORGAN-
1240 AM EST THU JUL 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR MORGAN AND SOUTHERN HENDRICKS
COUNTIES IS CANCELLED...

THIS STORM HAS WEAKEND AS IT CONTINUES MOVING SOUTH AT 30 MPH ACROSS 
MORGAN COUNTY.  SO FAR THERE HAVE NOT BEEN ANY REPORTS OF SEVERE 
WEATHER ACROSS MORGAN COUNTY.  EARLIER THERE WAS A REPORT OF 62 MPH 
WIND GUSTS NEAR PLAINFIELD SHORTLY BEFORE MIDNIGHT. 

LAT...LON 3976 8642 3973 8671 3939 8662 3940 8626
      3958 8630

$$

JEH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:45 PM EST, 9 hours 21 minutes earlier.

Area forecast discussion, Jul 20, 2:45 PM EST, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 PM EST WED JUL 20 2005

.DISCUSSION...CONVECTION ONGOING ACROSS NW INDIANA WEST INTO IL. IN
ADDITION...ISOLATED CELLS CONT TO DEVELOP ACROSS ERN CWA. SPC HAS
ISSUED SVR TS WATCH IN EFFECT UNTIL 600 PM CDT FOR PORTIONS OF NRN
INDIANA.

OVRALL MODELS IN REASONABLE AGREEMENT. WL USE BLEND.

MAIN FORECAST ISSUE WL BE TSRA CHC OVR NEXT FEW DAYS.

VERY MOIST AND HUMID CONDITIONS CONT TO PREVAIL OVR THE FA. TONIGHT
WL BE NO EXCEPTION. DEWPOINTS ARE FORECAST TO REMAIN IN THE 70S
OVRNGT. IN ADDITION...SHOULD SEE AN MCS MV ACROSS PARTS OF THE CWA
OVRNGT. BOTH GFS/NAM PICK UP ON THIS FEATURE. PPW VALUES ARE OVR
1.5 ACROSS FA. LIS ARE WELL BLO 0C WITH CAPES IN EXCESS OF 2000
J/KG. MODEL SOUNDINGS CONT TO SHOW VERY UNSTABLE ATMOSPHERE THRU
OVRNGT HRS. AS MCS MVS ACROSS FA...HEAVY RAIN WL BE THE MAIN ISSUE.
IN ADDITION...AN ISOLATED DAMAGING WINDS THREAT EXISTS. WL INCREASE
POPS WITH HIGHEST POPS OVR NW FA AND TAPER BACK OVR SE.

STATIONARY FNT WL SLOWLY MV ACROSS CTRL AREA DURING THE DAY THU. FNT
WL NOT PROVIDE MUCH RELIEF AS IT WL MEANDER ACROSS THE FA. IN
ADDITION...UNSTABLE AIR OVR CWA WL ONCE AGAIN LEAD TO THE
POSSIBILITY OF TSRA. LIS WELL BLO 0C AND CAPES IN EXCESS OF 2000
J/KG. WL ONCE AGAIN MENTION TSRA THU ACROSS FA. SPC DOES HAVE MUCH
OF CWA IN SLIGHT RISK. IN ADDITION...PPW VALUES ARE STILL RUNNING
WELL OVR 1.5. WL HAVE TO KEEP A CLOSE EYE ON THE POSSIBLE FLOODING
ISSUES.

SIMILAR SET-UP THU NGT AS COMPARED TO TONIGHT. MCS COULD FORM ONCE
AGAIN AND MV ACROSS FA. STILL UNSTABLE WITH LOTS OF MOISTURE. THESE
NEXT COUPLE OF DAYS WL REALLY DEPEND ON WHERE BOUNDARIES ARE
LOCATED. FOR NOW...WL KEEP POPS THE SAME THU.

MET GUIDANCE A BIT COOL TONIGHT CONSIDERING EXPECTED CLD CVR
ASSOCIATED WITH MCS. WL LEAN TOWARD WARMER MAV NUMBERS. THU MAV
HIGHS ARE A BIT COOL. SHOULD SEE SOME SUNSHINE. WL GO WITH WARMER
MET NUMBERS. THU NGT...MOS IN GOOD SHAPE. WL USE BLEND.

STILL LOOKS HOT THIS WEEKEND. HEAT INDEX SHOULD BE IN UPPER 90S TO
THE LOWER 100S. FOR NOW...HWO HIGHLIGHTS ISSUE. WL NOT ISSUE ANY
HEAT WARNINGS JUST YET.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JB
Hazardous weather outlook, Jul 20, 3:40 PM EST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
340 PM EST WED JUL 20 2005

INZ021-028>031-035>049-051>057-060>065-067>072-211100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
340 PM EST WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS EVENING AND TONIGHT

THIS IS A CHANCE FOR THUNDERSTORMS ACROSS CENTRAL INDIANA. THE MAIN
THREATS FROM THESE STORMS WILL BE HEAVY RAINFALL AND LIGHTNING.
ISOLATED WIND DAMAGE WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

A WEAK SURFACE FRONT WILL LINGER ACROSS CENTRAL INDIANA ON THURSDAY
THROUGH FRIDAY NIGHT. THUNDERSTORMS MAY ONCE AGAIN DEVELOP ALONG THIS
FRONT. IT IS TOO EARLY TO DETERMINE IF ANY STORMS THAT DEVELOP WILL
BE SEVERE. THE MAIN THREAT AT THIS TIME FROM ANY STORMS THAT DEVELOP
IS LIGHTNING AND HEAVY RAINFALL.

A RIDGE OF HIGH PRESSURE WILL BRING SOME OF THE HOTTEST TEMPERATURES
OF THE YEAR TO CENTRAL INDIANA ON SATURDAY...SUNDAY AND MONDAY. HIGH
TEMPERATURES WILL REACH THE LOWER AND MIDDLE 90S ACROSS CENTRAL
INDIANA. THIS COMBINED WITH DEW POINTS IN THE LOWER 70S MAY PRODUCE
HEAT INDICES BETWEEN 100 AND 105 DEGREES ON SATURDAY...SUNDAY AND
MONDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT ACROSS
CENTRAL INDIANA.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

PUMA/JB

In the hours before

Local storm report, Jul 20, 10:49 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1049 PM EST WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     LAFAYETTE               40.41N 86.87W
07/20/2005                   TIPPECANOE         IN   BROADCAST MEDIA

            TREES DOWN AT US52 AND UNION STREET. REPORTED BY WLFI
            METEOROLOGIST.

0955 PM     FLASH FLOOD      LAFAYETTE               40.41N 86.87W
07/20/2005                   TIPPECANOE         IN   LAW ENFORCEMENT

            WATER ALMOST WAIST HIGH OVER SAGAMORE PARKWAY IN
            LAFAYETTE. REPORT RELAYED BY NEWSPAPER JOURNALIST.

&&

SALLY
Local storm report, Jul 20, 11:47 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1147 PM EST WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FLASH FLOOD      LEBANON                 40.05N 86.47W
07/20/2005                   BOONE              IN   TRAINED SPOTTER

            FLOODING ON INDIANA 32 1 MILE EAST OF INTERSTATE 65. CARS
            ARE STALLED IN THE WATER.

&&

SALLY

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:13 PM ESTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe32 min
Jul 20, 10:16 PM ESTFlash Flood WarningINDFountain, Tippecanoe, Warren119 min
Jul 20, 10:51 PM ESTSevere Thunderstorm WarningINDBoone, Montgomery40 min
Jul 20, 11:25 PM ESTSevere Thunderstorm WarningINDBoone, Hendricks, Marion35 min
Jul 20, 11:41 PM ESTFlash Flood WarningINDBoone, Hamilton, Hendricks, Marion3 hr
Jul 20, 11:58 PM ESTSevere Thunderstorm WarningINDPutnam28 min
Jul 21, 1:07 AM ESTFlash Flood WarningINDFountain, Tippecanoe, Warren53 min
Jul 21, 1:57 AM ESTSevere Thunderstorm WarningINDFountain, Montgomery48 min
Jul 21, 2:18 AM ESTFlash Flood WarningINDMontgomery27 min
Jul 21, 6:54 PM ESTSevere Thunderstorm WarningINDHamilton, Tipton36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.